Know the steps to take to prevent an overdose.
1. If you use alone
- Download the Lifeguard app – it’s quick, easy and can save your or someone else’s life. Available in Punjabi and French.
Use your phone to scan the QR code and get the Lifeguard app.
2. Try to avoid using alone
- Tell someone before you use, leave the door unlocked and have someone check on you.
- When using with someone else, make a plan, don’t use at the same time, be sure your friend is willing to call for help and check-in on what each of you know about recognizing an overdose.
3. Know your tolerance
- Use less drug then before if: you are also taking certain prescription medications (they can impact the body’s ability to process the drugs) and/or you are using after a period of time of non-use (detox, abstinence, hospitalization, jail or new use).
4. Don't mix drugs
- Do not mix drugs and alcohol. If you do, use the drugs first before the alcohol. Mixing opioids with downers or opioids with uppers puts you at higher risk of overdose; try to take one thing at a time.
5. Know the quality of the drugs
- The street quality of substances is unpredictable, do testers, go slow, and try to use a consistent reliable dealer.
- Find out more at knowyoursource.ca
6. Know your health and body
- If you have hepatitis or liver problems, breathing problems, lack of sleep, dehydration, or infections, they can put you at higher risk for overdose. Ensure to eat, drink water, sleep and see a doctor for infections or health concerns.
7. Learn more about naloxone
Naloxone is a medication that can reverse an overdose. Naloxone is available free to people who use drugs and can be purchased at pharmacies for non-drug users. Learn more about where you can get naloxone.
Learn more from the Overdose Survival Guide (available in English, French, Simplified Chinese and Punjabi).
- HealthLink BC: Be drug smart
Be drug smart if you are taking or planning on taking drugs, or know someone who takes drugs.
- Toward the Heart: Training and resources
Overdose prevention and response educational materials on how to use naloxone.
- Á:ylexw tel Th’á:lá - Calling of the Heart
A short film about the overdose crisis in Chilliwack